Hail, Jefferson
- When
- September 3, 11:46 AM MST
- Where
- Jefferson County, 4.31 mi E of Tiny Town
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 39.590, -105.140
Severe thunderstorms produced hail up to quarter size and wind gusts to 65 mph over portions of Arapahoe, Jefferson and Douglas counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Severe thunderstorms produced hail up to quarter size and wind gusts to 65 mph over portions of Arapahoe, Jefferson and Douglas counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Sep 3, 9:35 AM MST, 2 hours 11 minutes earlier.
Area Forecast Discussion National Weather Service Denver/Boulder CO 1035 AM MDT Fri Sep 3 2021 .UPDATE... Issued at 1035 AM MDT Fri Sep 3 2021 A short wave trough and the right entrance region of the jet will continue to produce lift across the area through this evening. There is some clearing across the Urban Corridor at this time. This will allow temperatures to warm up into the lower 80s. Lower 50s dew points and the lower 80s for temperatures yield surface based CAPEs of 500-1000 J/kg. Precipitable water values along the Front Range are around an inch with higher readings over the eastern plains. Satellite is showing an area of showers/storms over the central Colorado mountains at this time. As the lift shifts eastward, scattered showers and thunderstorms are expected to form along the Front Range this afternoon. Expect storm coverage to increase over the eastern plains where greater moisture resides. Main threats will be hail up to 1.5" in diameter and 60 mph winds. Heavy rain is also expected, but with storm motion around 25 mph, the flash flood threat will be low. Adjusted the PoP grids for better timing and also increased them over the plains. && .SHORT TERM...(Today and tonight) Issued at 228 AM MDT Fri Sep 3 2021 This morning, the models continue to show scattered light rain showers continuing as the shift northeast across the plains. The greatest coverage should be south of Interstate 76. An embedded thunderstorm will be possible after 9 am. For this afternoon and evening, the models still show an upper level disturbance brushing across northern CO. This trough will be helped along by 60-80kt upper-level jet which will hang along our northern border through this evening. The models generally show some weak qg ascent at 500 mb until 00z, then neutral to weak qg descent developing from west to east this evening. Forecast soundings will show CAPEs of 500- 1000 j/kg this afternoon and evening. Precipitable water values may decrease a bit over the mountains today, but they will still be above 1.2 inches over the northeast plains. The soundings also show decent shear as well, so the marginal risk of severe thunderstorms still looks warranted. The best chance will be over the northeast plains, east of the urban corridor. Main threats will be hail up to quarter size, wind gusts to 60 mph and locally heavy rainfall. The storms will be moving 15-20 mph, so expect the flood threat to be low in the burn areas. Although the best chance of showers/storms will be through this evening, the present of the jet streak will allow some of the activity to continue across the plains overnight. Temperatures today will be seasonal, and slightly cooler than yesterday. .LONG TERM...(Saturday through Thursday) Issued at 228 AM MDT Fri Sep 3 2021 The flow aloft will become more northwesterly on Sat as a cool front affects nern CO. Best instability and moisture will be over the Palmer Divide and across the higher terrain south of I-70. MLCAPE by aftn will be around 500 j/kg so there should be some widely sct tstms. Elsewhere it will be more stable with little tstm activity expected. Highs across the plains will be in the upper 70s to lower 80s. For Sat night into early Sun, a possible disturbance will move southeast, across far nern CO, as a low level theta-e axis develops. Thus could see a few tstms late at night into early Sun morning. Otherwise for the rest of Sun it will be dry with seasonal temperatures. Looking ahead to early next week an upper level high will build over the Great Basin and then expand into Colorado by mid week. This will leave a dry pattern in place with above normal temperatures. The only exception would be on Tue as a dry cool front may affect the plains. Thus this may briefly drop temps back to seasonal levels. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1035 AM MDT Fri Sep 3 2021 Scattered thunderstorms are expected this afternoon (20-24Z), along with a couple wind shifts. Gusty outflow winds up to 30-40 kts will be possible if a storm passes near the terminals. After the main batch of showers and storms shift east of the area, there will be a slight chance for additional showers and storms through the evening. Low clouds are expected across eastern Colorado late tonight and Saturday morning. There is a chance these low clouds make it far enough west to the Denver area. Ceilings of 1000-2000 feet will be possible with these low clouds. Once the low clouds burn off, mostly sunny skies and light winds are expected for Saturday. && .HYDROLOGY... Issued at 228 AM MDT Fri Sep 3 2021 A few stronger storms are possible on this afternoon, but the storms should be moving quick enough to keep the threat of flooding low. There will be a slight chance of thunderstorms on Saturday which could bring a limited threat of flash flooding to the Williams Fork burn scar. Otherwise it looks dry for the next several days with no threat of flash flooding. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Meier SHORT TERM...Cooper LONG TERM...RPK AVIATION...Meier HYDROLOGY...Cooper/RPK
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1049 AM MDT Fri Sep 3 2021 COZ030>051-041700- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1049 AM MDT Fri Sep 3 2021 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Scattered thunderstorms will develop over the mountains and foothills early this afternoon and then spread across the urban corridor and northeast plains this afternoon and evening. A few of the storms may become severe over the plains. Those storms could produce hail up to 1.5 inch hail and damaging wind gusts to 60 mph. Locally heavy rainfall is also possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Saturday afternoon and evening, isolated thunderstorms are possible for the southern Front Range mountains and foothills, Palmer Divide, and adjacent plains. A few storms may persist into the night. Sunday through Wednesday, it will be dry with above normal temperatures. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight.
Special Weather Statement
National Weather Service Denver CO
1214 PM MDT Fri Sep 3 2021
COZ036-039-031900-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County
CO-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet CO-
1214 PM MDT Fri Sep 3 2021
...A strong thunderstorm will impact portions of central Jefferson
County through 100 PM MDT...
At 1213 PM MDT, Doppler radar was tracking a strong thunderstorm near
Evergreen, or 20 miles southwest of Denver, moving east at 10 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Southern Lakewood, southwestern Littleton, Evergreen, Morrison, Tiny
Town, Chatfield Reservoir, Kittredge, Idledale, Red Rocks Park,
Indian Hills and Aspen Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, seek shelter inside a building.
Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3955 10537 3967 10535 3968 10508 3964 10507
3963 10511 3963 10508 3962 10507 3962 10510
3961 10507 3956 10506 3948 10513
TIME...MOT...LOC 1813Z 278DEG 9KT 3960 10530
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
GIMMESTADThe Denver radar (KFTG), 55 km away, was scanning. The volume nearest the first event began at 18:43 UTC.
6 hail, 2 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2021Every state in 2021This day in weather historyWarnings in Colorado, September 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 985574, 985575, 985576, 985577, 985578, 985587, 985588, 985579.